Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 22, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 11, 2000, 5:48 PM EDT for Wayne County, Michigan. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 5:48 PM EDT (21:48 UTC)
- Expired
- May 11, 2000, 6:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Wayne County, MI
The radar
The Detroit radar (KDTX), 49 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:02 PM EDT | Hail 0.75 | Belleville, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
606 WUUS53 KDTX 112149 SVRDTX MIC163-112230- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 548 PM EDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 630 PM EDT * AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF BELLEVILLE...OR 11 MILES SOUTHEAST OF ANN ARBOR...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROMULUS AT 555 PM EDT FLAT ROCK...TAYLOR AT 605 PM EDT GROSSE ILE...LINCOLN PARK...RIVERVIEW AT 610 PM EDT AT 547 PM EDT...A TRAINED WEATHER SPOTTER REPORTED DIME SIZED HAIL BETWEEN ANN ARBOR AND YPSILANTI. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. ZOLTOWSKI WAG &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:45 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 11, 3:45 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 345 PM EDT THU MAY 11 2000 THE 2 MCSS THAT DEVELOPED OVERNIGHT DID NOT DISSIPATE PER THE USUAL SCRIPT AND ARE NOW MOVING ACROSS THE FA...MAINLY ACROSS THE SOUTHERN TWO TIERS OF COUNTIES. NORTHERN MCS AFFECTING SAGINAW VALLEY AND NORTHERN THUMB ATTM. PERHAPS THESE SYSTEMS WERE ABLE TO MAINTAIN THEMSELVES TODAY GIVEN THEIR MOVEMENT INTO SE LOW LEVEL FLOW AND PERSISTENT WAA. THESE SYSTEMS SHOULD BE CLEAR OF AREA BY EARLY EVENING. THE REFLECTIVITIES ON A COUPLE OF CELLS WITH THESE SYSTEMS WERE EVEN STARTING TO LOOK RESPECTABLE SO WILL HAVE TO WATCH CLOSELY NEXT COUPLE OF HOURS. LATEST SHORT RANGE MODELS SUGGEST MORE OF THIS TYPE ACTIVITY TO COME DURING THE SHORT TERM PERIOD. UNSEASONABLY STRONG SURFACE LOW WAS LOCATED OVER EASTERN NE LATE THIS AFTERNOON. WARM FRONT EXTENDED FROM THE LOW ACROSS IA/NRN IL/CNTRL IN. ATMOSPHERE HOT AND JUICED SOUTH OF THIS BOUNDARY WITH SURFACE TEMPS IN THE MID 80S AND SURFACE DEWS AROUND 70. UPPER TROF TO MOVE ACROSS NRN TIER OF STATES WITH AXIS JUST W OF LAKES BY 12Z/SAT. SERIES OF SURFACE LOWS WILL DEVELOP ALONG ASSOCIATED COLD FRONT AS WHOLE SYSTEM MOVES SLOWLY E TOWARD THE REGION. AS INITIAL LOW NOW OVER ERN NE MOVE NE TONIGHT, 50 KNOT 850 JET REDEVELOPS BY 00Z OVER ERN IL. ETA SUGGESTS THIS RESULTING IN MORE MCS DEVELOPMENT OVER ERN WI AS HIGH THETAE AIRMASS IS LIFTED OVER FRONTAL BOUNDARY. ASSUMING THIS MCS DEVELOPMENT OCCURS, IT WILL MOVE ESE ACROSS MAINLY NORTHERN AND CENTRAL PORTIONS OF CWA THROUGH THE LATE EVENING AND EARLY OVERNIGHT HOURS. ZERO TO 6 KM SHEAR VALUES GO AS HIGH AS 60 M/S THIS EVENING WITH HELICITY VALUES JUST SHORT OF 4 DIGITS AT FNT. HOWEVER, SINCE CONVECTION WILL BE ELEVATED, WILL PROBABLY NOT HAVE TO WORRY MUCH ABOUT THESE IMPRESSIVE PARAMETERS. HOWEVER, ELEVATED CAPES WILL LIKELY SUPPORT MARGINALLY SEVERE HAIL BY MIDNIGHT SO CANT WRITE OFF SVR THREAT. MCS WILL BE MOVING E OF FA BY 12Z FRI WHICH SHOULD RESULT IN A REPRIEVE PRECIP-WISE. IN FACT, WARM FRONTAL BOUNDARY PROGGED TO BE NORTH OF FA BY THEN ALLOWING WARM AND HUMID AIRMASS TO FLOW IN. THINNING DEBRIS CLOUDINESS WILL LIKELY ALLOW TEMPS TO WARM NEAR THOSE SUGGESTED BY FWC AND SUPPORTED BY ETA. MEANWHILE, ANOTHER SURFACE LOW WILL BE HEADING FOR LOWER AND ETA SHOWS WHAT APPEARS TO BE ANOTHER WEAK BOUNDARY BISECTING THE FA BY 00Z/SAT. CAPE VALUES PROGGED TO BE AROUND 3000 JOULES AT FNT/DTW DURING THE AFTERNOON AND WEAK CAPPING INVERSION SHOULD HELP KEEP CONVECTION IN CHECK UNTIL LATER IN THE AFTERNOON WHEN LOWER LEVEL CONVERGENCE PICKS UP SOME WITH APPROACH OF SURFACE LOW AND LOW LEVEL BOUNDARY. A LITTLE PERPLEXED AT ETA SHOWING A DROP OFF IN CAPE VALUES DURING THE LATE AFTERNOON AND EVENING ON FRI. LOCAL LIFT PROGRAM SUGGESTS NEAR 4000 JOULES AT 00Z GIVEN A REPRESENTATIVE PARCEL INTO THE PROGGED KDTW SOUNDING. MID LEVEL FLOW PICKS UP DURING THE EVENING AS WELL RESULTING IN FAVORABLE CAPE/SHEAR PROFILES FOR SOME MAJOR LEAGUE THUNDERSTORMS. AS ALWAYS, THERE ARE SEVERAL THINGS THAT CAN GO WRONG WITH THIS SCENARIO, BUT POTENTIAL FOR ANOTHER ROUND OF SEVERE STORMS CERTAINLY POSSIBLE LATE FRI AFT AND RIGHT THROUGH THE NIGHT AS MID LEVEL TROF AND COLD FRONT APPROACH THE FA. SURFACE FRONT THRU EARLY SAT FOLLOWED PERHAPS BY A BREAK IN THE CLOUDS. HOWEVER, AVN WRAPS A LARGE AMOUNT OF LOW LEVEL MOISTURE BACK OVER THE LAKES BY AFTERNOON AS SOME TRUE CANADIAN AIR RUSHES IN. SUPPOSE A FEW SHOWERS NOT OUT OF THE QUESTION SAT AFT AS WELL BUT WILL HOLD OFF ON THAT FOR NOW. COULD EVEN BE FALLING AFTERNOON TEMPS ON FRI GIVEN DEGREE OF CAA BUT MAIN THEME FOR NOW WILL BE MOSTLY CLOUDY AND COOLER. EXTENDED MODELS MORE INCONSISTENT THIS TIME AROUND WITH MRF SHOWING A MUCH STRONGER NORTHERN STREAM SYSTEM THAN THE OTHER MODELS BY MID WEEK. MRF AND ETAXX ARE STILL IN DECENT AGREEMENT ON LEE SURFACE LOW DEVELOPMENT WITH SURFACE WARM FRONT TAKING SHAPE SOUTH OF REGION. GEM HAS WEAKER BOUNDARY BUT NO SURFACE LOW DEVELOPMENT. WITH FAIR CONSENSUS ON POSITION SURFACE WARM FRONTAL BOUNDARY AND ANTICYCLONIC UPPER FLOW...FEEL MRF DEPICTION OF CAPPING INVERSION IN PLACE S OF BOUNDARY TO BE ACCURATE. WITH STRONG ENOUGH 850 JET PROGGED, THINK MCS DEVELOPMENT OVER UPPER MIDWEST/UPPER MISSISSIPPI VALLEY WILL BE MAIN SOURCE FOR PRECIP MON NIGHT/TUE NIGHT WITH ADVECTION IN THE GENERAL DIRECTION OF THE GREAT LAKES. THIS WOULD IMPLY BEST CHANCES FOR SHOWERS/STORMS IN THE MORNING BUT CERTAINLY WONT TWEAK THE TIMING THAT FAR OUT. IF MRF DEPICTION OF NORTHERN STREAM PLAYER ACCURATE, WILL SEE MORE WIDESPREAD PRECIP WED/THU BUT RIGHT NOW THAT SOLUTION IS ODD MAN OUT. SHOULD STILL SEE WARMER AND MOISTURE AIRMASS BY WED/THU. FMR TREND FOR SUN CONTINUES TO GET COOLER AND LATEST MRF/ETAXX SHOW SUBZERO 850 TEMPS IN WAKE OF INCOMING FRONT ACROSS LOWER. ONCE SURFACE HIGH SLIDES E OF THE REGION WILL BEGIN TO WARM AT MOST LIKELY A QUICKER PACE THAN MRF SUGGESTS, PARTICULARLY WITH THE DEEP SW FLOW PROGGED BY WED/THU. .DTX...NONE. JW ***THE NWS IN MICHIGAN IS CONDUCTING A SURVEY TO LEARN MORE ABOUT HOW OUR CUSTOMERS USE THE AREA FORECAST DISCUSSION (AFD). PLEASE COMPLETE THIS SHORT SURVEY AT WWW.CRH.NOAA.GOV/DTX/AFDSURVEY.HTM (ALL LOWER CASE). THE FEEDBACK WE RECEIVE WILL HELP US PROVIDE A BETTER PRODUCT FOR YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE SURVEY...CONTACT DICK WAGENMAKER AT 248 625 3309...EXTENSION 766. THANK YOU FOR YOUR PARTICIPATION.***
In the hours before
Special weather statement, May 11, 1:54 PM EDT, 3 hours 54 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120400- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 154 PM EDT WED MAY 11 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS ALL OF SOUTHEAST MICHIGAN...AND A SMALL CHANCE THAT THESE COULD BECOME SEVERE. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. WARM AND HUMID AIR IS BEGINNING TO RETURN TO SOUTHEAST MICHIGAN. AS THIS AIR MOVES NORTH...IT WILL IGNITE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS AFTERNOON. THESE THUNDERSTORMS COULD PRODUCE BRIEF PERIODS OF HEAVY RAIN AND WIND GUSTS TO 40 MPH. ANY THUNDERSTORMS THIS AFTERNOON WILL MOVE EAST AT 35 MPH. AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP TO OUR WEST THIS AFTERNOON AND EVENING. THESE WILL MOVE EAST INTO SOUTHEAST MICHIGAN TONIGHT. MOST OF THE THUNDERSTORMS WILL REMAIN BELOW SEVERE LEVELS...BUT THE VERY STRONGEST STORMS COULD PRODUCE WIND GUSTS TO 65 MPH...AND HAIL AS LARGE AS QUARTERS. THUNDERSTORMS TONIGHT WILL MOVE EAST AT AROUND 40 MPH. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE VERY LATEST WEATHER INFORMATION. ZOLTOWSKI
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:48 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Washtenaw | 42 min |
| May 11, 5:37 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 38 min |
| May 11, 6:27 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.